The best ways to prevent opioid overdose deaths are to improve opioid prescribing, reduce exposure to opioids, prevent misuse, and treat opioid use disorder.
Signs of an Overdose
Recognizing an opioid overdose can be difficult. It can also be difficult to tell is a person is high or actually overdosing. See the information below on how to tell the difference. If you aren’t sure, it is best to treat the situation like an overdose – you could Save A Life.
- Pupils will contract and appear small (pinpoint pupils)
- They may “not be out of it”, but are still breathing
- Speech may be slurred
- They will be out of it but they WILL respond to stimuli (sternal rub).
- Skin, lips, or nails turn bluish purple (lighter skin tone) or grayish or ashen (darker skin tone)
- Slow or shallow breathing, or not breathing at all
- Choking sounds or snore-like gurgling noise (“death rattle”) – if it is unusual for a loved one to snore, this may be sign or overdosing
- UNRESPONSIVE to sternal rub or shouting their name
If you suspect an overdose, do not leave the person alone. Narcan (Naloxone) is a life-saving medication that can be administered to reverse the effects of an opioid overdose. You should also call 911 or seek medical care for the individual.
Click here to find Naloxone providers near you.